A group of Irish parents have vowed to continue their search for answers about the cause of health issues suffered by their teenage daughters, after a European medicines watchdog said it could not link the cervical cancer jab to serious side-effects.
Concerned parents from the Irish support group Regret (Reactions and Effects of Gardasil Resulting in Extreme Trauma) say they currently know of around 100 young girls who became ill after they were administered the vaccine.
One parent Anna Cannon claims her daughter Molly (17), now a leaving cert student, received three doses of Gardasil between 2010 and 2011.
She started to experience symptoms like nausea, dizziness, hot flushes, and headaches from April 2011 after she received the third top-up of the vaccine.
Her symptoms got progressively more severe. She suffered a locked jaw; and nose bleeds, sometimes in her sleep. She also developed appendicitis in 2013, and last May she was hospitalised with pancreatitis .
Over the last three years, Molly has been hospitalised five times, her mother claims.
“The last time was with pancreatitis. It’s very, very painful. She was in hospital for ten days, it can be chronic and potentially fatal.”
“She is now home from school again with pains in the pancreas region, and obviously as a parent I’m worried that it would happen again, because it can become chronic.”
Yesterday, the HPV vaccine given to schoolgirls to reduce their risk of cervical cancer was given the all-clear by a European safety watchdog.
There is no evidence of a causal link between the HPV vaccine and abnormal symptoms such as chronic pain and seizures, it said.
The findings were released in a review carried out by the European Medicines Agency following claims by the parents of teenage girls in several countries, including Ireland, that their daughters developed severe symptoms after getting the vaccine.
Another concerned parent Kiva Murphy told independent.ie that her daughter Kelly (17) got her Gardasil shots in 2011 and 2012.
Since then, Kelly has been diagnosed with hypothyroidism and chronic pain, and she suffers from headaches and fatigue. She is now unable to attend school, her mother claimed.
“She was having very bad back pain and she was getting epidurals in her back over the course of a year.”
“Then her wrists just stopped working. We went to a wrist specialist who said ‘oh she was born with it’. And then we were told by someone else that she was suffering from almost a mental illness and she needed to go and see a psychiatrist.”
Anna claims her daughter got a similar reaction from a doctor.
“Molly has been told by a number of doctors that her symptoms are psychosomatic. I mention the side effects to any doctors that I’ve come across to raise awareness. Especially with the nose bleeds and locked jaw, these are all the symptoms that have come up on the Gardasil side effect list.”
“Molly started to get very bizarre symptoms. She had to be picked up from school a lot, she was getting hot flushes on her cheeks, she was dizzy, fatigued, and this went on for a year and a half.”
“Her appendix was taken out. She got very ill, she was brought into Crumlin with severe headaches. She’d get hot flushes three or four times a day, and very weird patches around her stomach, she’d be very nauseous and so she’d have problems eating. She was completely off kilter, her coordination was affected.”
Anna describes herself as “pro-vaccination” for her four children, but she said her youngest daughter will not be receiving the Gardasil shots.
A spokeswoman for Sanofi Pasteur MSD which makes the Gardasil vaccine said the company would not be commenting yesterday.
The HSE insists that a failure to implement a HPV vaccination programme would amount to the "withholding of potentially life-saving preventative treatment".
“Like Ireland, every one of the many countries implementing HPV vaccination programmes are doing so in the best interest of their citizens, to maximise health, prevent disease and prolong life. Around the world, a failure to implement a HPV vaccination programme would be considered to be a withholding of potentially life-saving preventative treatment,” a HSE spokesperson said.
Molly played camogie and she was fit and healthy prior to the vaccine being administered, but now she regularly misses school days because she is ill.
“This has affected her in so many ways. She missed 60 days in her Transition year, and she is finding it very difficult in terms of justifying her days off to her school. If we had a diagnosis on this, it would be easier.”
“She’s on heavy medication for the last two years, she still has headaches, fatigue issues, and she’s on new medication for pain and fatigue issues. It should be a very carefree time but instead she’s in pain.”
“The worst health scare is the pancreatitis, but what she has to live with on a regular basis are fatigue, severe headaches, pain in her muscles, pain in her legs, and she’s been very withdrawn and pale.”